Nail pigmentation caused by hydroxyurea: Report of 9 cases

Department of Dermatology, Ospedale S. Giovanni de Dio, University of Cagliari, Via Ospedale 54, 09124-Cagliari, Italy.
Journal of the American Academy of Dermatology (Impact Factor: 4.45). 08/2002; 47(1):146-7. DOI: 10.1067/mjd.2002.120910
Source: PubMed


We report a series of 9 patients, 6 men and 3 women, who presented nail hyperpigmentation arising between 6 and 24 months from the start of hydroxyurea therapy. The most commonly observed clinical pattern was that of longitudinal melanonychia. In only 1 patient, who was affected in all 20 nails, we observed longitudinal melanonychia, diffuse melanonychia, and hyperpigmentation of the skin.

20 Reads
  • Source
    • "Also some authors suggest that women have a tendency to melanonychia secondary to hydroxycarbamide usage [13]. There are two reports of case series with 9 and 7 patients, respectively, in the literature presenting melanonychia in essential thrombocytosis patients who had been treated with hydroxycarbamide [12] [14]. In these studies side effect of melanonychia was not found to be related with the treatment dosage or period of the hydroxycarbamide treatment. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Hydroxycarbamide is used in the treatment of essential thrombocytosis and other myeloproliferative disorders. We report the case of a 63-year-old woman with essential thrombocytosis who had melanonychia after the long-term use of the hydroxycarbamide with a dose of 1000 mg/day. Two years after the initiation of the hydroxycarbamide, our patient had pain on her toes and melanonychia on her nails. Hydroxycarbamide treatment was discontinued because of pain and she was given anagrelide treatment. The pathogenesis of melanonychia secondary to long-term hydroxycarbamide treatment is not yet well understood. Some investigators suggested that genetic factors, induction of melanocytes, and some changes in nail matrix could be the reason of hydroxycarbamide related melanonychia. Our patient has suffered color changes in her nails as well as pain that made us doubtful for a beginning of ulceration besides melanonychia. Maybe early clinical reaction of discontinuation of the drug has prevented more severe side effect like ulceration in our patient. Also side effect of hydroxycarbamide has developed more slowly in our patient compared to other patients in the mentioned study. To conclude, long-term hydroxycarbamide treatment can cause mucocutaneous side effects and more studies should be done in future in order to reveal the underlying mechanism.
    08/2015; 2015(9):1-3. DOI:10.1155/2015/653178
  • Source
    • "Longitudinal bands are the most common pattern, while transverse melanonychia is probably related to intermittent courses of chemotherapy , due to the direct toxic effect on the nail matrix. These changes have been variably related to genetic predisposition, the toxic effect of hydroxyurea on the nail bed and matrix, photosensitization , and focal stimulation of melanocytes at the matrix level [29] [30]. Cutaneous ulcers during HU therapy, firstly described by Stahl and Silber in 1985 [31], are still today a poorly recognized side effect of this drug, despite them alone accounting for 30% of all dermatologic adverse events reported to the manufacturer worldwide [1]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Hydroxyurea is an antitumoral drug mainly used in the treatment of Philadelphia chromosome-negative myeloproliferative syndromes and sickle-cell disease. Ulcers represent a rare but severe long-term adverse effect of hydroxyurea therapy. Hydroxyurea-induced ulcers are often multiple and bilateral, typically developing in the perimalleolar region, although any cutaneous district is potentially affected. They generally look small, well-defined, shallow with an adherent, yellow, fibrinous necrotic base. A constant finding is also an extremely intense, treatment-resistant pain accompanying these ulcerations. Withdrawal of the drug generally leads to spontaneous healing of these lesions. Care providers tend to show insufficient awareness of this highly debilitating cutaneous side effect, and late or missed diagnoses are frequent. Instead, regular dermatologic screening should be performed on hydroxyurea-treated patients. This article will present a comprehensive review of indexed case reports and clinical studies, followed by a discussion about treatment options aiming at increasing knowledge about this specific topic.
Show more